Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 271, NWS Birmingham, AL

June 23, 2006Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 23, 2006, 3:40 PM CDT for Tuscaloosa County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 3:40 PM CDT (20:40 UTC)
Expired
Jun 23, 2006, 4:00 PM CDT
In force
20 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 232040
SVRBMX
ALC125-232100-
/O.NEW.KBMX.SV.W.0271.060623T2040Z-060623T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 400 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER WEST CENTRAL
  TUSCALOOSA COUNTY...OR ABOUT 14 MILES NORTHWEST OF NORTHPORT. THIS
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN TUSCALOOSA COUNTY AT 350 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3348 8782 3331 8782 3332 8756 3354 8760

$$
KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:01 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 23, 3:01 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT FRI JUN 23 2006

.SHORT TERM...
A LARGE OUTFLOW BOUNDARY FROM PRE EXISTING THUNDERSTORMS IN
NORTHERN MISSISSIPPI HAS ENHANCED THUNDERSTORMS ACROSS CENTRAL
ALABAMA TODAY. ADDITIONALLY...NUMEROUS SMALLER OUTFLOW BOUNDARIES
SCATTERED ACROSS THE STATE FROM CONVECTION YESTERDAY AND LAST
NIGHT HAVE NO DOUBT PLAYED A ROLE. THESE THUNDERSTORMS HAVE
TRANSITIONED FROM MORE STEADY STATE STORMS...TO PULSING STORMS AS
AFTERNOON HEATING HAS BECOME MORE OF A FACTOR. STORMS SHOULD
CONTINUE THROUGH THE AFTERNOON HOURS...AND GRADUALLY DEGREASE IN
BOTH INTENSITY AND COVERAGE AFTER SUNSET.

TEMPERATURES ARE CURRENTLY IN THE LOWER TO MIDDLE 90S WHERE RAIN
AND OR OUTFLOW HAS COOLED THE AIR AT SOMETIME DURING THE DAY.
OTHERWISE...READINGS ARE IN THE MIDDLE 90S.

OVERNIGHT...PATCHY FOG MAY BECOME A PROBLEM AFTER MIDNIGHT AS THE
RESULT IN INCREASE GROUND MOISTURE AND LOW TEMPERATURES IN THE
UPPER 60S TO LOW 70S. A FEW LINGERING SHOWERS OR THUNDERSTORMS
CANNOT BE RULED OUT AFTER MIDNIGHT.

MORE OF THE SAME IS EXPECTED TOMORROW. TYPICAL SUMMERTIME
AFTERNOON SHOWERS ARE EXPECTED...ALTHOUGH HIGH TEMPERATURES SHOULD
ONLY CLIMB TO NEAR 90 DEGREES AT MOST LOCATIONS. A WEAK SURFACE
FRONT WILL STALL SOMEWHERE ACROSS NORTH CENTRAL ALABAMA...LIKELY
FROM AROUND TUSCALOOSA TO ANNISTON. THIS FEATURE WILL RESULT IN
SLIGHTLY HIGHER PRECIPITATION CHANCES ACROSS THE AREA. ON
SUNDAY RAIN CHANCES WILL BE HIGHLY DEPENDENT ON WHERE THE FRONT
ACTUALLY STALLS. AT THIS TIME IT LOOKS LIKE MOST AREAS NORTHWEST
OF A LINE FROM EUTAW TO TUSCALOOSA TO JASPER SHOULD BE ON THE DRY
SIDE OF THE FRONT...WITH INCREASING RAIN CHANCES AS YOU MOVE EAST.
TEMPERATURES SHOULD STAY OUT OF THE 90S FOR MUCH OF THE
AREA...WITH THE EXCEPTION OF AREAS AROUND MONTGOMERY AND TROY.

.LONG TERM...
RELIEF FROM THE HEAT IS EXPECTED TO CONTINUE THROUGH MUCH OF THE
UPCOMING WORK WEEK. HIGHS WILL BE NEAR NORMAL...88-92 WITH LOWS
GENERALLY IN THE MIDDLE 60S. MODEST AREA LAWNS MAY EVEN TURN
GREEN AGAIN. RAINFALL OVER THE WEEKEND AND SUNSHINE DURING THE
WORK WEEK SHOULD BE ENOUGH TO MAKE EVEN THE DRIEST LAWN SMILE.
ISOLATED AFTERNOON STORMS MAY ADD ADDITIONAL MOISTURE TO THE
MIX...BUT NO ORGANIZED SYSTEMS ARE EXPECTED.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

MVFR CONDITIONS EXPECTED 18Z THROUGH 01Z FOR SCATTERED SHOWERS AND
THUNDERSTORMS THAT ARE EXPECTED ACROSS THE AREA.  A FEW LOCATIONS
COULD SEE IFR CONDITIONS IF THUNDERSTORMS PERSIST FOR ANY LENGTH OF
TIME WITH VISIBILITIES LESS THAN 3 MILES.

FROM 01Z TO 08Z VFR CONDITIONS EXPECTED.  AFTER 08Z AND UNTIL 14Z A
FEW LOCATIONS...TCL...ANB COULD SEE MVFR CONDITIONS DUE TO
VISIBILITIES OF 3 TO 5 MILES IN FOG.  AFTER 14Z VFR CONDITIONS WILL
PREVAIL AT ALL LOCATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  89  68  88 /  40  40  30  30
ANNISTON    70  91  67  89 /  30  40  30  30
BIRMINGHAM  70  91  69  88 /  30  30  30  30
TUSCALOOSA  70  92  69  89 /  20  30  20  20
CALERA      71  91  71  90 /  30  40  30  30
AUBURN      71  90  68  89 /  30  40  30  30
MONTGOMERY  72  91  71  92 /  20  40  30  30
TROY        71  91  69  91 /  20  40  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

12/SIRMON
Hazardous weather outlook, Jun 23, 1:14 PM CDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT FRI JUN 23 2006

ALZ011>015-017>050-241822-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
114 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH 10 PM
THIS EVENING.  SOME THUNDERSTORMS WILL BE LOCALLY STRONG WITH WIND
GUSTS OF 35 TO 45 MPH...FREQUENT LIGHTNING...AND SMALL HAIL.  A
FEW STORMS MAY GROW STRONG ENOUGH TO BECOME SEVERE...PRODUCING WINDS
UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THROUGH 10 PM.

KSL

In the hours before

Local storm report, Jun 23, 1:28 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     1 N WESTON              34.18N 88.03W
06/23/2006                   MARION             AL   EMERGENCY MNGR

            TREES DOWN ON A HOUSE, ON CR25.

&&

MBAER
Local storm report, Jun 23, 2:15 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
215 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             GADSDEN                 34.01N 86.01W
06/23/2006  E0.50 INCH       ETOWAH             AL   EMERGENCY MNGR

            ALL OVER TOWN.

&&

MBAER
Local storm report, Jun 23, 2:24 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
224 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             GADSDEN                 34.01N 86.01W
06/23/2006  E0.88 INCH       ETOWAH             AL   EMERGENCY MNGR

            ALL OVER TOWN.

&&

MBAER
Local storm report, Jun 23, 2:31 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     BLOUNTSVILLE            34.08N 86.59W
06/23/2006                   BLOUNT             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN. BLOUNTSVILLE TO CLEVELAND.

&&

MBAER
Special weather statement, Jun 23, 2:39 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT FRI JUN 23 2006

ALZ024-232030-
JEFFERSON-
239 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 330
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES WEST OF SYLVAN SPRINGS...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
MULGA...MAYTOWN...HUEYTOWN...ADAMSVILLE...PLEASANT GROVE...MINOR AND
MIDFIELD THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

KSL
Local storm report, Jun 23, 3:28 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             GLENCOE                 33.95N 85.93W
06/23/2006  E0.75 INCH       ETOWAH             AL   BROADCAST MEDIA

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:47 PM CDTSevere Thunderstorm WarningBMXJefferson28 min
Jun 22, 8:01 PM CDTSevere Thunderstorm WarningBMXJefferson14 min
Jun 23, 11:03 AM CDTSevere Thunderstorm WarningBMXMarion42 min
Jun 23, 1:34 PM CDTSevere Thunderstorm WarningBMXBibb41 min
Jun 23, 2:06 PM CDTSevere Thunderstorm WarningBMXBlount39 min
Jun 23, 2:14 PM CDTSevere Thunderstorm WarningBMXEtowah31 min
Jun 23, 2:22 PM CDTSevere Thunderstorm WarningBMXWalker38 min
Jun 23, 2:48 PM CDTSevere Thunderstorm WarningBMXJefferson42 min
Jun 23, 3:23 PM CDTSevere Thunderstorm WarningBMXTuscaloosa37 min
Jun 23, 3:24 PM CDTSevere Thunderstorm WarningBMXEtowah25 min
Jun 23, 3:27 PM CDTSevere Thunderstorm WarningBMXJefferson33 min
Jun 23, 3:42 PM CDTSevere Thunderstorm WarningBMXCherokee33 min
Jun 23, 4:01 PM CDTSevere Thunderstorm WarningBMXTuscaloosa14 min
Jun 23, 4:16 PM CDTSevere Thunderstorm WarningBMXBibb44 min
Jun 23, 4:34 PM CDTSevere Thunderstorm WarningBMXPerry41 min
Jun 23, 4:58 PM CDTSevere Thunderstorm WarningBMXCoosa12 min
Jun 23, 4:59 PM CDTSevere Thunderstorm WarningBMXMarengo31 min
Jun 23, 5:24 PM CDTSevere Thunderstorm WarningBMXGreene36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.